Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 199, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2003, 7:24 PM CDT for Peoria County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 7:24 PM CDT (00:24 UTC)
- Expired
- Jul 9, 2003, 8:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Peoria County, IL
The radar
The Lincoln radar (KILX), 73 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Jul 9, 5:25 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 100024
SVRILX
ILC143-100130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PEORIA COUNTY IN CENTRAL ILLINOIS
* UNTIL 830 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GLASFORD. ANOTHER SEVERE THUNDERSTORM
WAS NEAR ELMWOOD. THE STORMS WERE MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HANNA CITY
BARTONVILLE
BELLEVUE
BRIMFIELD
WEST PEORIA
PEORIA
DUNLAP
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4065 8998 4065 8987 4055 8986 4059 8970
4071 8959 4097 8949 4088 8997
$$
GOETSCH
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 9, 2:15 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT WED JUL 9 2003 PLENTY OF CHALLENGES THIS PACKAGE...ESPECIALLY WITH SEVERE WEATHER AND HEAVY RAINFALL TONIGHT AND THEN IN NORTHWEST FLOW AND POTENTIAL PRECIPITATION THROUGH THE REST OF THE PERIOD. LATEST 17Z SFC ANALYSIS PLACES SFC LOW ACROSS CENTRAL PLAINS STATES WITH STATIONARY BOUNDARY ACROSS CENTRAL PLAINS STATES EAST ACROSS NORTH CENTRAL ILLINOIS EAST INTO NORTHERN OHIO VALLEY. LATEST 1745Z VISIBLE SATELLITE PLACES PLENTY OF CLOUDS ACROSS CWA. LATEST 1745Z W/V IMAGE PLACES SEVERAL S/WS ACROSS UPPER MIDWEST AND PLAINS STATES. LATEST 1809Z KILX RADAR PLACES TSTMS ACROSS EAST CENTRAL ILLINOIS WITH ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY DEVELOPING ACROSS ENTIRE CWA. PRECIPITATION WAS MOVING EAST. NCEP IN BACK-UP MODE SO MODEL GUIDANCE IS DIFFERENT THEN NORMAL. WILL MAKE SOME MINOR ADJUSTMENTS FROM PREVIOUS THINKING. MODELS PLACE STATIONARY BOUNDARY ACROSS CWA WITH SFC LOW PRESSURE PULLING OUT OF THE PLAINS...WHICH WILL MOVE SFC COLD FRONT ACROSS CWA LATE TONIGHT THROUGH THURSDAY MORNING. MODELS PLACE H50 HIGH ACROSS SOUTHWEST U.S WITH H50 TROUGH ACROSS UPPER MIDWEST SOUTH TO GULF COAST REGION BY 12Z THU. H50 RIDGE IS ACROSS MOUNTAIN WEST WITH H50 TROUGH ACROSS GREAT LAKES REGION SOUTH TO GULF COAST REGION BY 12Z FRI. H50 TROUGH IS ALONG EAST COAST WITH STRONG H50 RIDGE ACROSS MOUNTAIN WEST /WESTERN PLAINS BY 12Z SUN. MODELS MOVE SFC LOW PRESSURE ACROSS NORTHERN IL/SOUTHERN WI BY 12Z THU AND IS ACROSS EASTERN GREAT LAKES BY 12Z FRI. MODELS MAINTAIN CWA MAINLY IN NW FLOW AT H50 SO IMPULSES WILL BE POSSIBLE. LATEST T/H CROSS SECTIONS INDICATES HIGH RH AT ALL LEVELS BETWEEN 06Z THU-12Z THU. THEN MAINTAINS SOME HIGH LOW LEVEL RH THROUGH 12Z SAT. LATEST 18Z WED UPPER AIR SOUNDING INDICATES GOOD CAPE/... LI/S -10...AND HIGH PW/S. LATEST MODEL SOUNDING DATA INDICATES HIGH LOW LEVEL RH THROUGH 12Z SAT. SOUNDING DATA INDICATES SOME POSSIBLE PCPN ON FRIDAY...AND WILL ADD CHC IN SOUTH FRIDAY AFTERNOON. LATEST 310K ISENTROPIC SFC INDICATES COND PRES DEF AND LIFT BY 00Z THU-06Z FRI. THEN MAINTAINS DECENT COND PRES DEF ACROSS SE CWA THROUGH 12Z THU. THEN BRINGS BACK DECENT COND PRES DEF ACROSS SE CWA BY 00Z SAT. MODELS PLACE 850 TEMPS +16C TO +18C BY 12Z THU...+13C TO +14C BY 12Z FRI THROUGH 12Z SAT. WITH BOUNDARY IN PLACE...FLOOD WATCH AREA LOOKS GOOD. HOWEVER...WITH THIS AIRMASS LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS ENTIRE CWA. EXTENDED...ONLY MINOR ADJUSTMENTS AND ADDED PRECIPITATION FOR WEDNESDAY. TEMPERATURES...ONLY MINOR ADJUSTMENTS. .ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48. 13
Hazardous weather outlook, Jul 9, 11:05 AM CDT, 8 hours 19 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1105 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS FROM LATE THIS MORNING THROUGH TONIGHT... A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, Jul 9, 5:09 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
509 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 1 S LEXINGTON IL 1.00 INCH HAIL
07/09/03 MCLEAN REPORTED BY ESDA.
DK/MHLocal storm report, Jul 9, 6:06 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
606 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM CONGERVILLE IL .88 INCH HAIL
07/09/03 WOODFORD FROM ESDA
DK/MHLocal storm report, Jul 9, 6:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
615 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 1.5 N CARLOCK IL .75 INCH HAIL
07/09/03 MCLEAN FROM ESDA.
GOETSCHLocal storm report, Jul 9, 6:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
651 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM ROSSVILLE IL WIND DAMAGE
07/09/03 VERMILION TREES AND POWER LINES
DOWN. REPORTED BY ESDA.
DK/MHLocal storm report, Jul 9, 6:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
652 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 N MACKINAW IL .75 INCH HAIL
07/09/03 TAZEWELL REPORTED BY COOPERATIVE
OBSERVER.
DK/MHLocal storm report, Jul 9, 7:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
712 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0659 PM 2 S LE ROY IL .75 INCH HAIL
07/09/03 MCLEAN REPORTED BY MCLEAN COUNTY
ESDA.
LP/MHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:02 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 43 min |
| Jul 9, 7:04 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 56 min |
| Jul 9, 7:12 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 48 min |
| Jul 9, 7:13 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 62 min |
| Jul 9, 7:22 PM CDT | Flash Flood Warning | ILX | Edgar | 6 hr |
| Jul 9, 7:55 PM CDT | Flash Flood Warning | ILX | Mason | 6 hr |
| Jul 9, 8:00 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 60 min |
| Jul 9, 8:00 PM CDT | Tornado Warning | ILX | Mason | 60 min |
| Jul 9, 8:21 PM CDT | Flash Flood Warning | ILX | Piatt | 6 hr |
| Jul 9, 8:40 PM CDT | Flash Flood Warning | ILX | DeWitt, Logan | 5 hr |
| Jul 9, 9:05 PM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 6 hr |
| Jul 9, 9:14 PM CDT | Flash Flood Warning | ILX | Fulton, Knox | 6 hr |
| Jul 9, 9:29 PM CDT | Flash Flood Warning | ILX | Douglas | 6 hr |
| Jul 9, 9:54 PM CDT | Tornado Warning | ILX | Fulton | 66 min |
| Jul 9, 9:55 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 50 min |
| Jul 9, 10:22 PM CDT | Flash Flood Warning | ILX | Cumberland | 6 hr |
| Jul 9, 11:15 PM CDT | Flash Flood Warning | ILX | Champaign, McLean, Vermilion, Woodford | 7 hr |
| Jul 10, 1:08 AM CDT | Flash Flood Warning | ILX | DeWitt, Logan, Mason, Piatt | 5 hr |
| Jul 10, 1:30 AM CDT | Flash Flood Warning | ILX | Edgar | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.